MAUDE Adverse Event Report: COOK INC ADVANCE 14 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 14 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G50338
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/30/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: terumo 6fr destination sheath and indeflator.Pma/510(k) number: k170193.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, an advance 14 lp low profile balloon catheter ruptured upon the first inflation at 10 seconds and 12 atmospheres (atm) during an angioplasty procedure to treat the superficial femoral artery.Access was gained by contralateral approach.The type and ratio of contrast is unknown.It is unknown if the balloon ruptured circumferentially or longitudinally.The lesion was noted to be severely calcified.Tortuosity was not reported.Another manufacturer's 6fr sheath and inflation device were also in use during the procedure.The procedure was completed using another manufacturer's balloon catheter.According to the complainant, there were no patient adverse effects.A portion of the device did not remain in the patient's anatomy nor were any additional procedures required as a result of this occurrence.
 
Additional Manufacturer Narrative
Investigation/evaluation: reviews of the complaint history, device history record, documentation, drawing, instructions for use (ifu), manufacturer¿s instructions, and quality control of the device were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record shows no nonconforming events which could contribute to this failure mode.However, it should be noted that during a review of the subassembly lot two nonconformances were found.Those affect units were scrapped and not replaced.It should also be noted there were no other reported complaints for this lot number.Furthermore, reviews of the manufactures instructions, drawings, labeling, quality control procedures, and overall design history file were conducted, and no gaps were discovered.Moreover, an ifu is provided with the device, which states ¿the intended use outlines that it is for percutaneous transluminal angioplasty (pta) of lesions in peripheral arteries, including iliac, renal, popliteal, infrapopliteal, femoral and iliofemoral, as well as obstructive lesions of native or synthetic arteriovenous dialysis fistulae.It is noted in bold that particular care should be taken in handling the balloon to prevent damage.The instructions state to use a 1:1 mixture of contrast medium and saline.It states that a 0.014 wire guide is compatible with the catheter.The warning section states to not exceed the rated burst pressure.The product labeling provides adequate instructions to properly handle the balloon catheter.If balloon pressure is lost and/or balloon rupture occurs, the balloon is to be deflated and removed with the sheath as a unit.¿ based on the information provided and no product returned, investigation has concluded that this event cannot be traced to the device but instead lies with the patient condition as severe calcification was noted.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was reported, the physician who initially informed cook of this occurrence returned a different device which was used without any problems.The actual complaint device that presented with the reported failure was not returned for investigation.

Brand Name
ADVANCE 14 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8305922
Report Number1820334-2019-00333
Device Sequence Number62052
Product Code LIT
UDI-Device Identifier10827002503387
UDI-Public(01)10827002503387(17)211101(10)9278351
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/26/2020
Device Model NumberG50338
Device Catalogue NumberPTAX4-14-170-2-20
Device Lot Number8245053
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/31/2019
Supplement Date Received by Manufacturer04/29/2019
Initial Report FDA Received Date02/05/2019
Supplement Report FDA Received Date04/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1